Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at May 5, 2024, 4:41 PM PDT for Los Angeles County, Ventura County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2024, 4:41 PM PDT (23:41 UTC)
- Expired
- May 5, 2024, 10:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Los Angeles, CA
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -155 m²/s²
- 0-3 km storm-relative helicity
- -122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WHUS46 KLOX 052341 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 441 PM PDT Sun May 5 2024 CAZ087-354-362-366-060500- /O.NEW.KLOX.BH.S.0009.240505T2341Z-240506T0500Z/ Catalina and Santa Barbara Islands-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 441 PM PDT Sun May 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 4 to 7 feet. * WHERE...Catalina and Santa Barbara Islands, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 10 PM PDT this evening. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Gomberg
1 follow-up statement
573 WHUS46 KLOX 060514 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1014 PM PDT Sun May 5 2024 CAZ087-354-362-366-060615- /O.EXP.KLOX.BH.S.0009.000000T0000Z-240506T0500Z/ Catalina and Santa Barbara Islands-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 1014 PM PDT Sun May 5 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Surf will continue to gradually diminish overnight. $$ Gomberg
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 5, 2:39 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 5, 2:39 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
239 PM PDT Sun May 5 2024
.SYNOPSIS...05/114 PM.
A cold storm system has shifted east today, leaving cooler
temperatures and gusty west to northwest winds. A warming trend
will begin Monday and continue through Wednesday, then little
change into next weekend. Gusty northerly winds are expected at
times, especially in the mountains and in southern Santa Barbara
County.
&&
.SHORT TERM (TDY-WED)...05/141 PM.
The storm has passed but it has left behind some cool and blustery
winds across the area, especially near the coast as well as the
mountains and Antelope Valley. Winds are expected to settle down
in most areas overnight, however, gusty northerly flow will
continue across the area through mid week and chances are high
that wind advisories will be needed most of if not all days, at
least for the late afternoon and overnight hours across in
southern Santa Barbara County and possibly in the I5 corridor as
well.
Temperatures will turn warmer Monday (especially inland) as
heights rise and offshore flow creates some downslope warming.
This will also either eliminate or at least minimize any marine
layer return. High temps should creep back into the lower 80s
across the warmer valleys Monday, and likely mid 80s Tue/Wed as
a high pressure ridge over the eastern Pacific nudges closer to
the coastline. Not quite as warm at the coast which, despite the
light offshore flow, will still get a decent sea breeze each
afternoon. And with ocean temps still mostly in the high 50s, that
sea breeze will cut into the temperatures quite a bit near the
coast.
.LONG TERM (THU-SUN)...05/200 PM.
Still a fair amount of uncertainty for the end of the week into
next weekend, though the only impacts would potentially be cooler
temperatures than currently forecast and likely a faster return of
the marine layer. Deterministic models are favoring a low pressure
system dropping into the northern Rockies Wednesday and then
retrograding back to the Great Basin Thu-Sat. However, model
clusters are mixed but with more solutions favoring a continued
warmer pattern with ridging along the West Coast. There should at
least be a light onshore trend for the latter half of the week
that should nudge temperatures slowly downward. If some of these
deeper trough solutions pan out temperatures would be several
degrees cooler than expected. But no rain is is expected this week
or for the foreseeable future.
&&
.AVIATION...05/1924Z.
At 1835Z at KLAX, there was no marine layer nor inversion. There
was a moist layer up to 5800 ft.
Moderate to high confidence in TAFs. Timing of wind changes could
be off by +/- 2 hours, and +/- 5 kt gusts. There is a 20% chance
of IFR- VLIFR conds for KPRB, KSMX, and KSBP 08Z-17Z, and 20-30%
chance of MVFR cigs at KSMO, KLAX, KLGB, KBUR, and KVNY 10Z-16Z.
Gusty W to NW winds will affect much of the region thru this
evening with areas of LLWS, turbulence and mdt UDDF.
KLAX...Moderate confidence in TAF. There is a 20-30% chance of
bkn018-025 cigs 10Z-16Z Mon. There is a 20% chance of northerly
cross winds to 12-18 kt from 02Z-07Z, and a 20% chance of an E
wind component of 7-8 kt 10Z-17Z Mon.
KBUR...Moderate confidence in TAF. There is a 20-30% chance of
bkn018-025 cigs 10Z-16Z Mon. There is a 30% chance of NW wind
gusts to 25 kt from 16Z-02Z Mon.
&&
.MARINE...05/916 AM.
In the Outer Waters, moderate to high confidence in the forecast.
In the southern two zones (PZZ673/676), there is a 70-80% chance
of winds increasing to Gale Force levels this afternoon and
continuing thru late tonight. Elsewhere and otherwise, Small Craft
Advisory (SCA) level winds (and seas at times) are expected thru
Wed night, with a 40% chance of SCA conds (mainly seas) continuing
Thu. There is a 20% chance of Gale Force wind gusts across the
waters south of Point Sal on Mon afternoon into Mon night, and a
50% chance for all outer waters Tue afternoon into Tue night.
Winds and seas should remain below SCA levels Thu night thru Sat
morning.
For the Inner Waters N of Pt. Sal, moderate to high confidence in
the forecast. Thru Wed night, winds are expected to reach SCA
levels during the afternoon/eve hours. Seas may remain at or above
SCA levels Mon night thru Wed morning, even when the winds
decrease. Then, conds should remain below SCA levels Thu night
thru Sat morning.
In the Inner Waters S of Pt. Conception, moderate confidence in the
forecast. Expect SCA level winds to increase to gales this
afternoon into tonight across the SBA Channel (50-60% chance),
from Anacapa Island to Malibu (40-50% chance), and across the
western portion of the southern inner waters (50-60% chance).
Elsewhere, SCA conds are expected thru late tonight. SCA conds are
likely (70% chance) across the Western SBA Channel during the
late afternoon thru late night hours Mon and Tue, with a 30-40%
chance of SCA conds during these times in the eastern portion of
the SBA Channel and western portions of the southern inner waters.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory remains in effect until 9 PM PDT this evening
for zones 87-340-341-346>348-354-355-362-366-381-383. (See LAXNPWLOX).
Wind Advisory remains in effect until 3 AM PDT Monday for
zones 349>353-376>378. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT this afternoon
for zones 650-655-673-676. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Monday for zones
650-655-673-676. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Monday for zone
670. (See LAXMWWLOX).
&&
PUBLIC...MW
AVIATION...Lund/DB
MARINE...DB/Lund
SYNOPSIS...MW
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:17 PM PDT | Gale Warning | LOX | 3 days | |
| May 5, 2:55 AM PDT | Small Craft Advisory | LOX | 18 hr |
Nearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.